Nebraska, 2026

High Wind in Nebraska, March 14 to 15, 2026

March 14 to 15, 2026 · NWS GLD · 3 events in 3 counties and zones

A strong cold front blasted southeast across southwest Nebraska, with high winds ranging from 58 mph to 60 mph in wake of the front during the overnight hours early on the 15th through the day on the 15th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front blasted southeast across southwest Nebraska, with high winds ranging from 58 mph to 60 mph in wake of the front during the overnight hours early on the 15th through the day on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 14, 10:16 PM CST, 50 minutes earlier. Its key messages:

  • Red Flag Warning canceled for today.
  • Northerly wind gusts at or above 60 mph are forecast in the wake of a strong cold frontal passage early Sunday morning. Winds may continue to be strong through the day Sunday, with the potential for blowing dust and a small potential for blowing snow.
  • Next week, expect dry conditions and a day-to-day warming trend culminating in near-record to record high temperatures for the month of March by the end of the work-week (Thu-Fri).
  • Fire Weather concerns over East Central Colorado Tuesday through Saturday due to breezy winds with relative humidity values around 15%.
Area forecast discussion, Mar 14, 10:16 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1016 PM MDT Sat Mar 14 2026

.KEY MESSAGES...

- Red Flag Warning canceled for today.

- Northerly wind gusts at or above 60 mph are forecast in the
  wake of a strong cold frontal passage early Sunday morning.
  Winds may continue to be strong through the day Sunday, with
  the potential for blowing dust and a small potential for
  blowing snow.

- Next week, expect dry conditions and a day-to-day warming
  trend culminating in near-record to record high temperatures
  for the month of March by the end of the work-week (Thu-Fri).

- Fire Weather concerns over East Central Colorado Tuesday
  through Saturday due to breezy winds with relative humidity
  values around 15%.

&&

.UPDATE...
Issued at 647 PM MDT Sat Mar 14 2026

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Even though relative humidity values are meeting criteria the
winds have become light. Therefore will be canceling the warning
early.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 109 PM MDT Sat Mar 14 2026

A series of shortwave disturbances ahead of the main trough digging
into the Central U.S. in the upper levels will work to strengthen a
lee surface trough as the associated low matures over the Northern
Plains. As of 12:30 PM MT, we are waiting for winds to start picking
up a bit more, but the relative humidity values are also dropping
into the mid teens and lower. Critical fire weather conditions are
expected through 8 PM MDT/9 PM CDT, which is when the Red Flag
Warning will expire. Winds will be out of the southwest primarily
with locales west of the Colorado border becoming more westerly
during the early evening hours with gusts to 40 mph.

Beginning around midnight (if not a little sooner) a strong cold
front is expected to sweep across the area from out of the
northwest. This will bring high winds across the area from out of
the northwest with sustained speeds of 35-45 mph and gusts to 70 mph
possible through the early evening hours Sunday. The strongest winds
are expected to be along/immediately behind the front and then
during the late morning to early afternoon. The High Wind Watch has
been upgraded to a High Wind Warning for the entire area from 12 AM
to 8 PM MDT/1 AM to 9 PM CDT. With the winds, there is also concern
for blowing dust across the area despite the chance for moisture. As
the initial surge of wind moves in, mixing heights are currently
favoring to be below 2,000 m leading to better concentrations of
dust than we have with our most recent events. The concern for a
wall of dust remains as the front moves through as suggested by the
prior discussion. Otherwise, there is moderate to high confidence
that bare fields and the burn scars will produce blowing dust with
visibility reductions below 1 mile possible, especially near the
dust source.

Wrap-around moisture with the low over the Northern Plains will move
over the area bringing a chance (20-60%)for light rain that could
transition to snow as temperatures fall. Currently not expecting
much for accumulation, but the winds could create some visibility
concerns for falling snow once the transition to a dry powdery snow
happens. Best chances for any snow accumulation currently are over
East-Central Colorado. Highs on Sunday have trended cooler, so
blended in the 25th percentile NBM guidance once again to have our
highs in the mid 30s to upper 30s. Overnight lows are currently
expected to fall into the lower teens to upper single digits, with
potential to be even colder based on trends. Wind chills will be a
concern for those with cold-sensitve plants and animals as they are
currently expected to fall into the single digits above and below
zero.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 1113 AM MDT Sat Mar 14 2026

A long wave ridge over the Great Basin will dominate the weather
pattern for the majority of next week.  Looking at probabilities for
highs during the latter half of the week, the current forecast looks
well on track.  Would not be surprised if highs end up being three
or so degrees warmer than forecast given the ridge nearby and the
northwesterly surface winds.

The main concern for next week will be fire weather.  Relative
humidity values will fall to around 15% for the west half of the
forecast area.  In addition winds will be gusting 20-40 MPH over
East Central CO, with the strongest winds on Tuesday.  Wednesday
onward the wind gusts will up to 30 MPH for East Central CO.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1003 PM MDT Sat Mar 14 2026

Tricky aviation forecast as there is potential for blowing dust
as a cold front moves through the area around or a little after
06Z. Visibility could fall below 1SM with the front but
confidence in that impacting either terminal at this time is
low so will not include but watch for AMD. Wind gusts in excess
of 45 knots are forecast for each terminal behind the front but
could be in excess of 50 knots as well. These winds are forecast
to continue through the day Sunday. Will also need to keep an
eye on rain/snow potential for each terminal which could lower
visibility as well due to the wind. Smoke from western Nebraska
fires may also lower visibility. Winds are forecast to finally
let up around 03Z Monday but still be breezy at MCK.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Sat Mar 14 2026

Tonight a potent cold front is forecast to move through the
area with a surge of wind gusts in excess of 60 mph. Should a
fire be ongoing this will create a dangerous situation not only
due to the wind shift but also with the surge of stronger winds.
These winds are forecast to continue through the day Sunday as
well with potentially a longer lived period of sustained winds
of 35-45 mph across the area. The cooler temperatures in wake of
the cold front helps keep GFDI values in the Very High category
precluding the need currently for an extension to the current
Red Flag Warning or a separate one for Sunday; there could be
some wetting rain/snow with the front as well which further
decreases the need for another Red Flag Warning for Sunday.

Should a fire still be ongoing on Sunday be aware that high
temperatures are forecast to be near or even below freezing for
the day which would pose problems for any response to a fire
with the potential for hoses to freeze.

Fire weather concerns may continue through the next week as well
with a strong signal for well above normal temperatures
especially by the end of the week. Regional ERC forecasts from
NIFC show ERC's returning into the 90th percentile. At this time
there is no strong signal for a windy day but with deep mixing
most likely due to the warmer temperatures daily wind gusts at
least in the 20-25 mph range may be possible.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 8 PM MDT /9 PM CDT/ Sunday for
     KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 8 PM MDT Sunday for COZ090>092.
NE...High Wind Warning until 8 PM MDT /9 PM CDT/ Sunday for
     NEZ079>081.

&&

UPDATE...JTL
SHORT TERM...KMK
LONG TERM...JTL
AVIATION...Trigg
FIRE WEATHER...Trigg
Hazardous weather outlook, Mar 14, 6:51 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
651 PM MDT Sat Mar 14 2026

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160100-
Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Dundy-Hitchcock-Red Willow-
651 PM MDT Sat Mar 14 2026 /751 PM CDT Sat Mar 14 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A High Wind Warning will be in effect for the entire area beginning
at midnight MDT / 1 AM CDT as a strong cold front sweeps across the
area tonight into early Sunday morning shifting winds to the
northwest. Wind gusts in excess of 60 mph and sustained winds of
35-45 mph will lead to dangerous travel conditions for high profile
vehicles. These winds may also produce pockets of blowing dust and /
or snow with less than a mile visibility. Air quality could also be
impacted due to the dust.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

The high winds and blowing dust will continue through the day Sunday.
The winds and dust threat will end Sunday evening as northwest winds
weaken around sunset.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

JTL

In the hours before

Local storm report, Mar 14, 9:46 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
946 PM MDT Sat Mar 14 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Non-Tstm Wnd Gst 1 NNE Goodland          39.37N 101.70W
03/14/2026  M58 MPH          Sherman            KS   ASOS

            ASOS reports the gust.

&&

Trigg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hitchcock

When
March 14, 11:06 PM CST to March 15, 12:00 PM CST
Where
Hitchcock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Gusts ranging from 58 to 60 mph were measured eight miles north-northeast of Culbertson.

High Wind, Red Willow

When
March 15, 2:53 AM CST to 12:00 PM CST
Where
Red Willow forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Gusts ranging from 58 to 60 mph were measured at McCook Ben Nelson Regional Airport.

High Wind, Dundy

When
March 15, 3:00 AM MST to 11:00 AM MST
Where
Dundy forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Dundy County likely had high wind gusts due to these wind gusts occurring in surrounding counties.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323020, 1323021, 1323438.